About this Journal Submit a Manuscript Table of Contents
Case Reports in Rheumatology
Volume 2011 (2011), Article ID 134106, 5 pages
http://dx.doi.org/10.1155/2011/134106
Case Report

Etanercept-Induced Myelopathy in a Pediatric Case of Blau Syndrome

1Pediatric Rheumatology Department, Vall d'Hebron University Hospital, P. Vall d'Hebron 119-129, 08035 Barcelona, Spain
2Pediatric Neurology Department, Vall d'Hebron University Hospital, P. Vall d'Hebron 119-129, 08035 Barcelona, Spain
3Pediatric Radiology Department, Vall d'Hebron University Hospital, P. Vall d'Hebron 119-129, 08035 Barcelona, Spain
4Pediatric Emergency Department, Vall d'Hebron University Hospital, P. Vall d'Hebron 119-129, 08035 Barcelona, Spain

Received 15 November 2011; Accepted 25 December 2011

Academic Editor: D. Aeberli

Copyright © 2011 Fabiola Caracseghi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Blau syndrome is a rare autoinflammatory disorder within the group of pediatric granulomatous diseases. Mutations in nucleotide-binding oligomerization domain 2 (NOD2/CARD15) are responsible for this condition, which has an autosomal dominant pattern of inheritance and variable expressivity. The clinical picture includes arthritis, uveitis, skin rash, and granulomatous inflammation. Central nervous system involvement is seldom reported, although some isolated cases of seizures, neurosensorial hearing loss, and transient cranial nerve palsy have been described. Treatment consists of nonsteroidal anti-inflammatory drugs, corticosteroids, and immunosuppressive agents, among which anti-tumor-necrosis-factor-alpha (TNF-α) biologic agents, such as etanercept, play an important role. Among the major adverse effects of TNF-α inhibitors, demyelinating disease, multiple sclerosis, and acute transverse myelitis have been reported in adults. We describe a case of pediatric Blau syndrome affected by etanercept-induced myelopathy, manifesting as a clinical syndrome of transverse myelitis. The patient experienced rapid recovery after etanercept was discontinued. To our knowledge, this is the first such case reported in the literature and, possibly, the one with the latest onset, following 8 years of treatment. We discuss the etiopathogenic mechanisms of this reaction and possible explanations for the imaging findings.